Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 97, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 30, 1997, 9:31 PM CDT for Custer County, Nebraska. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1997, 9:31 PM CDT (02:31 UTC)
- Expired
- Jun 30, 1997, 10:35 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Custer County, NE
The radar
The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 9:58 PM CDT | Hail 0.75 | Comstock, NE | |
| Jun 30, 10:15 PM CDT | Hail 1.75 | Comstock, NE | |
| Jun 30, 10:45 PM CDT | Hail 1 | Comstock, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2999 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 15.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 010231 RRA SVRLBF NEC041-010335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 931 PM CDT MON JUN 30 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1035 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEBRASKA ...CUSTER COUNTY AT 929 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 21 MILES NORTH OF BROKEN BOW OR 12 MILES WEST NORTHWEST OF SARGENT MOVING SOUTH SOUTHEAST AT 35 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... SARGENT BY 940 PM CDT COMSTOCK BY 955 PM CDT BROKEN BOW BY 955 PM CDT WEISSERT BY 955 PM CDT WESTERVILLE BY 1005 PM CDT IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOLT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. DAUGHERTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:11 PM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jun 30, 3:11 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 310 PM CDT MON JUN 30 1997 ...FORECAST PROBLEM TO BE POPS AND TEMPS... A SURFACE LOW DEVELOPING OVER THE NEBRASKA PANHANDLE WILL INCREASE LOW LEVEL MOISTURE CONVERGENCE OVER NORTHERN NEBRASKA WITH EXISTING OUTFLOW BOUNDARIES THE FOCUS FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS PORTIONS OF THE NORTHWEST AND NORTH CENTRAL FORECAST AREAS. VISIBLE SATELLITE IMAGERY ALREADY SHOWING CLOUD DEVELOPMENT NORTHEAST OF A LINE FROM MERRIMAN TO MULLEN TO BROKEN BOW. WEAK REFLECTIVITY RETURNS SHOWING UP WITHIN CLOUD DEVELOPMENT AREA ON KLNX 88D. CAP REMAINS IN PLACE WITH 16Z MODIFIED UPPER AIR SOUNDING AT LBF SHOWING CAP STRENGTH OF 2.8 DEG C...LI OF -9 AND CAPE 3484 J/KG. MODELS ARE SIMILIAR WITH UPPER LEVEL FEATURES DURING THE NEXT 48 HOURS WITH STRONG SURFACE LOW MOVING EAST WITH TEMPERATURES RETURNING TO NEAR NORMAL RANGES ON TUESDAY AFTER FRONTAL PASSAGE. HOWEVER 500 MB CUT OFF LOW APPEARS TO BE STILL SPINNING OVER THE PACIFIC COAST AND MAY RESULT IN SLOWER MOVEMENT AND TIMING OF SURFACE LOW PRESSURE SYSTEM MOVING THROUGH THE CENTRAL PLAINS ON TUESDAY. BELIEVE CAP WILL LIMIT THUNDERSTORM DEVELOP MAINLY TO THE NORTH CENTRAL NORTH OF A LINE FROM BBW TO MERRIMAN. AN ISOLATED THUNDERSTORM MAY DEVELOP OVER THE REST OF THE COUNTY WARNING AREA. 200-300 MB JET STREAM AXIS SHOWS JET REORIENTATING WITH JET STREAK TO EXTEND EAST ACROSS NEBRASKA THIS EVENING WITH NORTH CENTRAL WITHIN LEFT FRONT EXIT REGION FOR ADDITIONAL LIFT COMBINED WITH WEAK 500 MB SHORTWAVE TO MOVE THROUGH. ON TUESDAY DRYLINE WILL MOVE EAST DURING THE MORNING THEN COLD FRONTAL PASSAGE IN THE EVENING. WARM MID LEVEL WILL RESIDE OVER FORECAST AREA WITH GREATEST POPS FOR NORTH CENTRAL WITH LOW LEVEL JET TO SHIFT TO THE SOUTHWEST WITH MOISTURE CONVERGENCE AND DYNAMICS PROVIDES BEST LIFT FOR THUNDERSTORM DEVELOPMENT IN THE NORTHEAST. TEMPERATURES GUIDANCES CLOSE BUT PREFER THE WARMER FWC MOS WITH WARMER TEMPS PROGGED. PRESENT FORECAST LOOKS ON TRACK FOR TONIGHT. LBF BB 065/090 056/085 122 ONL BB 062/091 060/082 324 IML BB 063/092 052/080 122 BBW BB 065/092 060/082 220 VTN BB 064/090 052/085 220 WOOD
In the hours before
Local storm report, Jun 30, 5:32 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM NENZEL NE 1.50 INCH HAIL
06/30/97 CHERRY
DAUGHERTYLocal storm report, Jun 30, 6:30 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 4 WNW JOHNSTOWN NE 1.75 INCH HAIL
06/30/97 BROWN
DAUGHERTYLocal storm report, Jun 30, 6:34 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0551 PM 2 SE WOODLAKE NE 1.75 INCH HAIL
06/30/97 CHERRY
DAUGHERTYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:17 PM CDT | Tornado Warning | LBF | Brown | 33 min |
| Jun 30, 7:23 PM CDT | Tornado Warning | LBF | Cherry | 32 min |
| Jun 30, 7:52 PM CDT | Tornado Warning | LBF | Brown | 33 min |
| Jun 30, 7:56 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
| Jun 30, 8:00 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 65 min |
| Jun 30, 8:18 PM CDT | Flash Flood Warning | LBF | Brown | 3 hr |
| Jun 30, 8:26 PM CDT | Tornado Warning | LBF | Brown | 34 min |
| Jun 30, 8:37 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 48 min |
| Jun 30, 8:46 PM CDT | Tornado Warning | LBF | Rock | 64 min |
| Jun 30, 9:03 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 62 min |
| Jun 30, 9:15 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 65 min |
| Jun 30, 9:54 PM CDT | Tornado Warning | LBF | Loup | 31 min |
| Jun 30, 10:25 PM CDT | Tornado Warning | LBF | Loup | 30 min |
| Jun 30, 10:34 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.